Alert archive / Idaho / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2018, 4:44 PM MDT for Bingham County, Bonneville County, Butte County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 4:44 PM MDT (22:44 UTC)
- Expired
- Aug 1, 2018, 5:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bingham County, ID, Bonneville County, ID, Butte County, ID
The radar
The Pocatello radar (KSFX), 40 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 2779 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
858 WUUS55 KPIH 012244 SVRPIH IDC011-019-023-012330- /O.NEW.KPIH.SV.W.0053.180801T2244Z-180801T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Pocatello ID 444 PM MDT WED AUG 1 2018 The National Weather Service in Pocatello has issued a * Severe Thunderstorm Warning for... Southeastern Butte County in southeastern Idaho... West central Bonneville County in southeastern Idaho... Northwestern Bingham County in southeastern Idaho... * Until 530 PM MDT * At 444 PM MDT, severe thunderstorms were located along a line extending from 7 miles east of Southeast Inl to near Atomic City, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Atomic City, Moreland, Taber, Rockford and East Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4346 11209 4316 11248 4344 11306 4361 11257 TIME...MOT...LOC 2244Z 293DEG 26KT 4358 11250 4345 11289 HAIL...<.75IN WIND...60MPH $$ Valle
2 follow-up statements
296 WWUS55 KPIH 012307 SVSPIH Severe Weather Statement National Weather Service Pocatello ID 507 PM MDT WED AUG 1 2018 IDC023-012317- /O.CAN.KPIH.SV.W.0053.000000T0000Z-180801T2330Z/ Butte ID- 507 PM MDT WED AUG 1 2018 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTTE COUNTY IS CANCELLED... The storms which prompted the warning has moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 4346 11209 4316 11248 4339 11290 4361 11257 TIME...MOT...LOC 2307Z 293DEG 26KT 4352 11231 4339 11270 $$ IDC011-019-012330- /O.CON.KPIH.SV.W.0053.000000T0000Z-180801T2330Z/ Bonneville ID-Bingham ID- 507 PM MDT WED AUG 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR WEST CENTRAL BONNEVILLE AND NORTHWESTERN BINGHAM COUNTIES... At 507 PM MDT, severe thunderstorms were located along a line extending from 13 miles northwest of Shelley to near Taber, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Atomic City, Moreland, Taber and East Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4346 11209 4316 11248 4339 11290 4361 11257 TIME...MOT...LOC 2307Z 293DEG 26KT 4352 11231 4339 11270 HAIL...<.75IN WIND...60MPH $$ Valle
805
WWUS55 KPIH 012325
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
525 PM MDT WED AUG 1 2018
IDC011-019-012335-
/O.EXP.KPIH.SV.W.0053.000000T0000Z-180801T2330Z/
Bonneville ID-Bingham ID-
525 PM MDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BONNEVILLE AND
NORTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT 530 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 4346 11209 4316 11248 4339 11290 4361 11257
TIME...MOT...LOC 2325Z 293DEG 26KT 4348 11218 4335 11257
$$
ValleWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:36 PM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 1, 2:36 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 236 PM MDT Wed Aug 1 2018 .DISCUSSION...Today Through Next Wednesday. We continue to monitor multiple weather hazards today. CRITICAL FIRE WEATHER: Red Flag Warnings remain in effect until 9 PM this eve for large portions of the forecast area due to expected scattered t-storms. Frequent lightning and strong t-storm winds in excess of 50 MPH will be the greatest fire-weather related hazards. In addition, while the strongest cells may produce heavy downpours, continued dry air at the surface will evaporate some of the rain as it falls and will likely keep precip amounts light at most locations. See the FIRE WEATHER section below for more details. STRONG THUNDERSTORMS: T-storms are just starting to develop across the Central Mntns and along the MT border. We once again used the HREF ensemble CAMs as a general guide for t-storm coverage and placement today, but these models had decent support from the NAM12, RAP, and HRRR as well. We increased PoPs yet again in two favored corridors for convection: the Central Mntns and and northeast CWA north of a line from Ketchum, to Arco, to Rexburg, to Driggs, and across the Southern Highlands and Bear Lake region, where at least scattered t-storm coverage is expected. Isolated t-storms will still be possible in between these two zones. NAM forecast soundings this afternoon continue to display inverted-V soundings featuring dry air in the low-levels, LCLs at or just above the melting layer, and DCAPE values of 1,000 to 1,500 J/kg, indicating the potential for strong downdraft/outflow winds potentially in excess of 50 MPH with the stronger cells. Instability is somewhat skinny up in the hail growth zone, and overall shear and MUCAPE values do not favor very large hail, but with PWATs increasing to 0.75 to 0.95 inches, could see a few heavy downpours and at least some small hail with the most robust updrafts. Frequent lightning is expected as well. MORE HEAT: Projected temperatures once again bring us very close to Heat Advisory criteria this afternoon across the Lower Snake Plain, eastern Magic Valley, and Southern Highlands, with rather marginal relief tonight as lows may only drop into the upper 60s in some areas. However, real estate reaching advisory criteria encompass less than half of any given forecast zone, and any clouds and showers/t-storms this afternoon will bring localized relief from the hot temperatures. Thus, we will not be issuing an advisory this afternoon. Those who are working or recreating outdoors or are otherwise sensitive to the heat will want to take precautions, however, including frequent breaks in the shade or air conditioning and continuous hydration. High temps Thurs will likely come in a few degrees cooler than today. Another round of showers/t-storms are expected Thurs afternoon and eve from Mackay, Blackfoot, American Falls, and Oakley eastward. Breezy conditions are also expected during the afternoon across the entire region. Friday will be drier but again breezy. The combination of stronger winds and areas of low RH values may bring portions of the region very close to critical fire weather conditions again Thurs-Sat. Dry weather is currently on tap for the weekend and next week for SE Idaho as we transition back into a ridge of high pressure across the western US. - KSmith/TW && .AVIATION... Upper level high pressure ridge is moving east allowing moisture to move into our area. Best chance of vicinity thunderstorms is at KSUN, KIDA and KDIJ. Late afternoon development is possible at KBYI and KPIH, but with lower confidence. Expect a Trace to around 0.05 inches of rain, but CIG/VIS probably remain VFR. Breezy winds develop on Thursday, affecting all TAF sites in the afternoon. Winds will be a little stronger on Friday. - TW && .FIRE WEATHER... Upper level high pressure ridge is moving east allowing moisture to move into our area. Thunderstorms will likely produce a Trace to 0.08 inch rain fall amounts for most areas, but still less than a wetting rain. Red Flag Warning remains in effect until 9 pm MDT for the Salmon-Challis NF, the Snake Plain, and the Southern Sawtooth NF and Caribou NF areas. Thunderstorms remain a threat for the Caribou-Targhee NF Thursday afternoon just before the front comes through. Dry air will increase behind the front and late afternoon winds will begin to increase. Zones 476 and 422 look like they will reach critical RH/Wind values at lower elevations of 7000 and 6500 feet respectively. With warnings already out, decided to hold off on additional statements at this time. Strongest winds and lowest RH develops Fri, all of the Central Mountains, Snake Plain, Southern Sawtooth look critical. Parts of 413 below 5500 feet probably will as well. - TW/RS && .CLIMATE... A historic, long-duration heat wave continues today across SE Idaho. Pocatello Airport (KPIH) continues to add to it's all-time record for longest streak of high temperatures at or above 90 that started back on July 4th, now sitting at 29 consecutive days as of today. Pocatello also ended the month of July in 10th Place for highest mean average temperature at 73.5 degrees. Burley Airport (KBYI) is sitting at 21 consecutive days at or above 90 as of today, now tied for 3rd Place for longest streak since records began there in 1948. Challis Airport (KLLJ) has also broken it's all-time record for longest streak at or above 90 since records began there all the way back in 1895, reaching 27 consecutive days as of Tuesday 07/31/18. July 2018 was also the hottest July ever on record at Challis for mean average temperature. This heat wave has been historic in it's persistence and duration, but not necessarily for extreme values. Only a few days have approached 100 degrees, and only 4 record high temps were tied or set this month at our 6 climate sites. These streaks may be in jeopardy at Challis today due to clouds, smoke, and a chance of t-storms holding high temperatures in check, and by Fri or Sat at Pocatello and Burley as slightly cooler air works into the region behind a trough/weak front. Stay tuned. - KSmith/TW && .AIR STAGNATION... Degraded air quality is expected to continue across SE Idaho for at least the next several days due to numerous wildfires burning across the Pacific Northwest. The Idaho Department of Environmental Quality (ID DEQ) currently rates air quality "Moderate" or Yellow across the entire region, meaning that air quality is acceptable, however, for some pollutants there may be a moderate health concern for a very small number of people who are unusually sensitive to air pollution. Localized periods of "Unhealthy for Sensitive Groups" or Orange have also been observed, particularly in the Central Mntns. In general, the greatest smoke pooling will occur at night in valleys/lower elevations, and this is when the greatest impacts may be noticed. Have maintained areas of smoke in the weather grids for the entire CWA through Fri morning. Some relief is possible thereafter as a weak cold front ushers in stronger afternoon/eve winds across the region, but transport of smoke from wildfires in CA, NV, and OR may continue. - KSmith/TW && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427- 475-476. &&
In the hours before
Special weather statement, Aug 1, 4:25 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Pocatello ID
425 PM MDT WED AUG 1 2018
IDZ052-053-012300-
Arco/Mud Lake Desert ID-Upper Snake River Plain ID-
425 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 500 PM MDT...
At 425 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monteview or 8 miles north of Terreton, moving east at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terreton, Mud Lake, Hamer and Monteview.
LAT...LON 4401 11215 4397 11216 4376 11230 4390 11269
4405 11262
TIME...MOT...LOC 2225Z 285DEG 34KT 4395 11248
ValleSpecial weather statement, Aug 1, 4:30 PM MDT, 14 minutes before
Special Weather Statement National Weather Service Pocatello ID 430 PM MDT WED AUG 1 2018 IDZ052>054-012315- Arco/Mud Lake Desert ID-Upper Snake River Plain ID- Lower Snake River Plain ID- 430 PM MDT WED AUG 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON... SOUTHEASTERN BUTTE...WEST CENTRAL BONNEVILLE AND NORTHWESTERN BINGHAM COUNTIES UNTIL 515 PM MDT... At 430 PM MDT, Doppler radar was tracking a strong thunderstorm near Southeast Inl or 23 miles southwest of Terreton, moving southeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Atomic City, Rose, Southeast Inl, Groveland and East Butte. LAT...LON 4344 11286 4369 11265 4345 11210 4319 11238 TIME...MOT...LOC 2230Z 308DEG 28KT 4358 11274 Valle
Special weather statement, Aug 1, 4:33 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
433 PM MDT WED AUG 1 2018
IDZ053-012315-
Upper Snake River Plain ID-
433 PM MDT WED AUG 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT COUNTY
UNTIL 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Parker or 16 miles north of Rexburg, moving east at 15
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Parker, Chester, St Anthony and northern Saint Anthony Sand Dunes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Fire crews working near active fires should prepare for strong, gusty
and erratic thunderstorm outflow winds that will increase fire
behavior. This is a DANGEROUS SITUATION. Fire crews should move to
safety zones immediately.
&&
LAT...LON 4400 11193 4417 11181 4411 11151 4399 11149
4391 11161
TIME...MOT...LOC 2232Z 278DEG 15KT 4406 11178
ValleThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 3:24 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 39 min |
| Aug 1, 4:02 PM MDT | Severe Thunderstorm Warning | PIH | Butte | 43 min |
| Aug 1, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| Aug 1, 4:30 PM MDT | Special Weather Statement | PIH | Bingham | 45 min |
| Aug 1, 4:33 PM MDT | Special Weather Statement | PIH | Fremont | 42 min |
| Aug 1, 4:50 PM MDT | Special Weather Statement | PIH | Bear Lake, Franklin | 40 min |
| Aug 1, 4:51 PM MDT | Special Weather Statement | PIH | Jefferson | 39 min |
| Aug 1, 5:17 PM MDT | Special Weather Statement | PIH | Fremont | 43 min |
| Aug 1, 5:29 PM MDT | Special Weather Statement | PIH | Bingham | 46 min |
| Aug 1, 5:58 PM MDT | Special Weather Statement | PIH | Madison, Teton | 47 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.